Conflicts of interest None declared.
Serum 25-hydroxyvitamin D in erythropoietic protoporphyria
Article first published online: 9 MAY 2008
© 2008 The Authors. Journal Compilation © 2008 British Association of Dermatologists
British Journal of Dermatology
Volume 159, Issue 1, pages 211–213, July 2008
How to Cite
Holme, S.A., Anstey, A.V., Badminton, M.N. and Elder, G.H. (2008), Serum 25-hydroxyvitamin D in erythropoietic protoporphyria. British Journal of Dermatology, 159: 211–213. doi: 10.1111/j.1365-2133.2008.08616.x
- Issue published online: 9 MAY 2008
- Article first published online: 9 MAY 2008
- Accepted for publication 4 February 2008
- vitamin D
Background Vitamin D, produced by the action of sunlight on skin, is an important hormone for calcium homeostasis and has been implicated as tumour-protective agent. Some previous studies of photosensitive patients who actively avoid sunlight have failed to show convincing evidence of vitamin D insufficiency.
Objectives The aim of this study was to characterize the vitamin D status of a large cohort of patients with erythropoietic protoporphyria (EPP).
Methods U.K. patients with EPP were recruited prospectively and seen locally by a single study investigator. A blood sample was taken for vitamin D assay. All blood analyses were performed in the same laboratory.
Results A cohort of 201 patients with known EPP was seen over a 7-month period between January and July. Thirty-four patients (17%) were deficient in vitamin D and 126 (63%) had insufficient vitamin D. Both insufficiency and deficiency were significantly associated with the total erythrocyte protoporphyrin concentration and inversely with the time in minutes to the onset of symptoms following sunlight exposure.
Conclusions This is the first report of significant levels of vitamin D deficiency and insufficiency in a large cohort of patients with a photodermatosis. Such individuals are at risk of associated adverse events. In future, clinicians should consider monitoring 25-hydroxyvitamin D levels and instigating oral supplementation or dietary advice if appropriate.